Utah, 2009

Damaging Winds in Utah, July 1, 2009

July 1, 2009 · NWS SLC · 2 events in 2 counties and zones

Thunderstorms in the northern half of Utah produced severe wind gusts over the first two days of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms in the northern half of Utah produced severe wind gusts over the first two days of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 3:08 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 1, 3:08 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED JUL 1 2009

.SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT TO THE EAST THROUGH
FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER
AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER
THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE OVER THE AREA HAS BEGUN MOVING TO THE
EAST...ALLOWING MOISTURE TO SURGE UPWARDS ALONG ITS WESTERN EDGE.
THIS IS EVIDENT IN THE SHOWERS AND THUNDERSTORMS COVERING MUCH OF
THE CWA. WITH RELATIVELY DRY LOW LEVELS...THIS MOISTURE IS MOSTLY
CONFINED TO THE MID LEVELS. AS A RESULT...THE MAIN THREAT FROM
CONVECTION THIS AFTERNOON IS GUSTY WINDS.

THE GOES SOUNDER SHOWS PW VALUES IN EXCESS OF AN INCH
OVER NORTHWESTERN ARIZONA. THIS MOISTURE IS EXPECTED TO SPREAD
NORTHWARD AND MOVE OVER NORTHERN UTAH OVERNIGHT...RESULTING IN
SHOWERS OVER THE NORTH TONIGHT. AS A RESULT...BUMPED POPS IN THE
NORTH TONIGHT.

MOISTURE WILL CONTINUE SPREADING INTO THE STATE THROUGH
FRIDAY...MOISTENING THE LOWER LEVELS. BOTH THE NAM AND GFS SHOW PW
VALUES EXCEEDING AN INCH ACROSS MUCH OF THE STATE BY THURSDAY
AFTERNOON. A SHORTWAVE DISTURBANCE WILL MOVE ACROSS CENTRAL UTAH
THURSDAY...AND IS EXPECTED TO BE A FOCUS FOR CONVECTION.
WITH PRECIPITABLE WATER VALUES ALMOST TWO STANDARD DEVIATIONS
ABOVE NORMAL...HEAVY RAIN IS EXPECTED OVER MOST OF THE STATE.

CLOUD COVER ON FRIDAY WILL LIKELY LIMIT CONVECTIVE INITIATION.
HOWEVER...SHORTWAVE DISTURBANCES RIPPLING ACROSS THE AREA DURING
THE DAY COULD SERVE TO INITIATE CONVECTION...RESULTING IN ANOTHER
DAY OF HEAVY RAIN ACROSS MUCH OF THE FORECAST AREA. LOCAL FLOODING
COULD RESULT FROM HEAVY AND INTENSE RAINFALL IN STEEP TERRAIN OR
SLOT CANYONS THURSDAY AND FRIDAY. ANYONE PLANNING ANY HOLIDAY
ACTIVITIES ACROSS THE REGION...ESPECIALLY SOUTHERN UTAH...SHOULD
CONTINUE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS.

MOISTURE WILL BEGIN TO SHIFT EAST SATURDAY. HOWEVER...ENOUGH
MOISTURE WILL LINGER TO INITIATE AFTERNOON CONVECTION BEGINNING
OVER THE HIGHER TERRAIN. BECAUSE OF THE DECREASING MOISTURE...LESS
INTENSE STORMS AND DECREASED AREAL COVERAGE IS EXPECTED FOR
INDEPENDENCE DAY.

A SHORT LIVED RIDGE WILL BUILD INTO THE AREA SUNDAY...BEGINNING A
WARMING...DRYING TREND. A PACIFIC STORM SYSTEM EXPECTED TO
IMPACT THE STATE NEXT WEEK WILL SEND A DRY SOUTHWEST FLOW OVER THE
STATE BEGINNING EARLY MONDAY...CONTINUING THE DRYING TREND IN TO
NEXT WEEK.

&&

.AVIATION...NORTH WINDS WILL CONTINUE AT THE KSLC TERMINAL THROUGH
THE EVENING PUSH.  HOWEVER...THERE IS A 20 PERCENT CHANCE THAT
ERRATIC GUSTY WINDS FROM NEARBY CONVECTION WILL IMPACT THE TERMINAL
THROUGH 0300 UTC.  SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP
BETWEEN 0300-0400 UTC.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE FOUR CORNERS AREA WILL RESIDE
THERE THROUGH FRIDAY BEFORE BEING NUDGED EASTWARD DUE TO A TROUGH
MOVING INTO THE PACIFIC NORTHWEST. THE FLOW WILL TURN MORE WESTERLY
AND DRY OUT THE REGION OVER THE WEEKEND. IN THE
MEANTIME...PRECIPITABLE WATER VALUES WILL CLIMB TO OVER AN INCH
ACROSS MOST OF THE REGION THURSDAY INTO THURSDAY NIGHT. IN
ADDITION...A SUBTLE UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA
WILL MOVE NORTHWARD INTO SOUTHWEST UTAH THURSDAY AFTERNOON
BRINGING A GREATER THREAT OF SHOWERS AND THUNDERSTORMS TO AT LEAST
SOUTHERN UTAH. A GRADUAL DECREASE IN MOISTURE WILL OCCUR THIS
WEEKEND AS THE FLOW BECOMES MORE WESTERLY. AS A TROUGH DEVELOPS
OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK...BREEZY SOUTHWEST
WINDS ARE EXPECTED TO BLOW ACROSS THE REGION...ESPECIALLY OVER THE
WEST DESERTS. THIS LOOKS TO BE THE FIRST REAL DRYING EPISODE OF
THE FIRE SEASON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...HOSENFELD/KRUSE
FIRE WEATHER...STRUTHWOLF
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 3:54 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 AM MDT WED JUL 1 2009

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
454 AM MDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS MUCH
OF THE AREA. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN
EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY WINDS
ARE POSSIBLE WITH SOME OF THE STORMS. IN ADDITION...LOCALLY HEAVY
RAIN WILL BECOME MORE LIKELY FOR THURSDAY AND FRIDAY.

THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP FOR THE
EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH-
CENTRAL UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 1, 10:40 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 NW MURRAY             40.69N 111.94W
06/30/2009                   SALT LAKE          UT   NWS EMPLOYEE

            TREES DOWN NEAR 3800S AND REDWOOD ROAD.

&&

CRK

The radar

The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 1, 3:30 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hill sensor recorded a wind gust of 63 mph.

Thunderstorm Wind, Duchesne

When
July 1, 5:40 PM MST to 5:55 PM MST
Where
Duchesne County, Tabiona to 4.91 mi W of Duchesne
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.350, -110.700

The US-40 at Starvation sensor recorded a wind gust of 59 mph. In addition, trees were knocked down in Tabiona near State Route 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188373, 188375.